Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 196, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 16, 2023, 7:29 PM CDT for George County, Greene County, Perry County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2023, 7:29 PM CDT (00:29 UTC)
- Expired
- Jun 16, 2023, 8:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties George County, MS, Greene County, MS, Perry County, MS
The radar
The Mobile radar (KMOB), 63 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 4:52 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 0.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3560 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 11.5
The text
As transmitted.
029
WUUS54 KMOB 170029
SVRMOB
MSC039-041-111-170115-
/O.NEW.KMOB.SV.W.0196.230617T0029Z-230617T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
729 PM CDT Fri Jun 16 2023
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
George County in southeastern Mississippi...
Southeastern Perry County in southeastern Mississippi...
Southern Greene County in southeastern Mississippi...
* Until 815 PM CDT.
* At 728 PM CDT, a severe thunderstorm was located 5 miles southwest
of McLain, or 19 miles northeast of Wiggins, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lucedale and McLain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3103 8898 3115 8890 3104 8843 3075 8863
TIME...MOT...LOC 0028Z 292DEG 18KT 3106 8889
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MM1 follow-up statement
772
WWUS54 KMOB 170102
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
802 PM CDT Fri Jun 16 2023
MSC041-111-170112-
/O.CAN.KMOB.SV.W.0196.000000T0000Z-230617T0115Z/
Perry MS-Greene MS-
802 PM CDT Fri Jun 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERRY AND
SOUTHERN GREENE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Mississippi.
LAT...LON 3100 8877 3100 8863 3096 8850 3089 8853
3076 8862 3094 8884 3094 8883
TIME...MOT...LOC 0102Z 308DEG 17KT 3096 8876
$$
MSC039-170115-
/O.CON.KMOB.SV.W.0196.000000T0000Z-230617T0115Z/
George MS-
802 PM CDT Fri Jun 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR GEORGE COUNTY...
At 802 PM CDT, a severe thunderstorm was located 10 miles west of
Lucedale, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lucedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3100 8877 3100 8863 3096 8850 3089 8853
3076 8862 3094 8884 3094 8883
TIME...MOT...LOC 0102Z 308DEG 17KT 3096 8876
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:48 PM CDT, 41 minutes earlier.
Area forecast discussion, Jun 16, 6:48 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
648 PM CDT Fri Jun 16 2023
...New AVIATION...
.AVIATION...
(00Z TAFS)
Issued at 648 PM CDT Fri Jun 16 2023
Showers and thunderstorms will increase at area terminals later
this evening as showers and thunderstorms move into from the
north. Reductions in ceilings and visbys can be expected in and
around showers and thunderstorms through the period. /13
&&
.PREV DISCUSSION... /issued 421 PM CDT Fri Jun 16 2023/
..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Saturday)
Issued at 410 PM CDT Fri Jun 16 2023
The forecast area has been in a lull between this morning's very
severe squall line and another expected round of storms that will
move in from the northwest this evening. We have just recently
starting seeing some new convective development over portions of
interior southeast MS, and the NAM 3KM (which for now seems to be
the High-Res Model that has the best handle for the near term),
indicates that this activity will become more widespread this early
this evening before being enhanced by a developing system now over
AR and northern MS drops south and east across our forecast area
(particularly over the western half of the forecast area) through
around 3 AM Saturday. Then another brief break late tonight before
another round of active weather drops south across our area during
the day on Saturday (approx in the 9am-5pm time range).
The overall large scale pattern remains unchanged, and each of the
additional rounds of storms will also have the potential to be
severe, with damaging winds and large hail again being the primary
threat, but as has been the case an isolated tornado or two will not
be out of the question.
The airmass is recovering over the area in the wake of this mornings
convection, with dewpoints now back into the low to mid 70s across
the region and sufficient shear continues across the area. So the
environment is once again improving with regard for the potential
for the developing storms this evening of being severe.
As far as Saturday goes, a complex forecast continues. Developing or
ongoing convection is expected across portions of the central Gulf
Coast states through much of the day. Storms will again be running
along a remnant, nearly stationary surface front lying northwest-to-
southeast across the region. Diurnal heating and destabilization of
the moist boundary layer will support additional/widespread
convective development on Saturday, which will be aided by the
southeastward advance of mid-level short-wave trough that will be
moving into the Southeast states. A favorable environment combined
with moderately strong deep-layer flow (40 to 60 kt in the 850 to
500 mb layer) will spread across the region in conjunction with the
aforementioned mid-level trough, suggesting a risk for hail and
damaging winds, and possibly a tornado or two across this area
through much of the day on Saturday.
In addition to the severe threat, with the storms continuing to
repeatedly move across the same areas that have already been
saturated by days of off and on heavy rainfall, the risk of extreme
flash flooding will continue. Flooding potential will be especially
enhanced from southern Baldwin county eastward across the western FL
panhandle counties of Escambia, Santa Rosa and Okaloosa counties.
Additional rainfall totals of 2 to 4 inches, locally up to at least
6 inches could be possible in some areas, which will exacerbate any
ongoing flooding issues. A Flash Flood Watch continues for all of
our forecast area (now extended until 7 PM Saturday) except for a
portions of southeast MS (where so far heavier rainfall has not
occurred and soil is not quite as saturated, but could receive
future heavy rainfall which may require those areas to be included
in the Watch as well).
Lows tonight will range from the upper 60s over much of the interior
counties to the low to mid 70s down toward and along the coast.
Highs on Saturday in the mid and upper 80s with a few lower 90s
possible. /12
SHORT TERM...
(Saturday night through Monday night)
Issued at 410 PM CDT Fri Jun 16 2023
An ongoing convective complex is progged to be settling southeast of
the I-65 corridor Saturday night and over the marine area. The
forecast area remains under an anomalously, persistent active
northwest flow aloft between a deep layer ridge over the western
Gulf and an upper trough over the southeast US. The next in a series
of upper level level impulses look to be bringing another region of
enhanced ascent southeast across southern MS and across southern AL
and the western Florida panhandle during the day Sunday. The
environment remains very moist and unstable favoring the potential
of severe weather Sunday with the Storm Prediction Center calling
for a slight risk of severe. 0-6 km bulk-shear magnitudes in excess
of 40 kts and steep mid-level lapse rates support damaging straight
line winds and large hail. Forecasters cannot rule a tornado threat
Sunday. Another continued concern is locally heavy rains which will
likely lead to run-off and flooding problems. This especially in
areas that have recently received excessive rainfall. Unfortunately,
the pattern driving Sunday's weather will continue to remain in
place with the likelihood of seeing yet another convective complex
rolling southeast through the area Monday. /10
LONG TERM...
(Tuesday through Friday)
Issued at 410 PM CDT Fri Jun 16 2023
16.12Z weather models suggest that an upper low begins to form
over the TN River Valley Tuesday which drops southward across AL
by Wednesday. After that time, spread evolves in solutions. Most
notably, the GFS takes its cutoff upper low westward across LA by
the end of the week and the ECMWF pivots its solution of the upper
low more east across the southeast. The GFS solution would be the
wettest of the two solutions with the westward translation of
upper low bringing deep moisture/lift spreading northward off the
Gulf. The ECMWF appears to be drier. The North American Ensembles
seem to suggest an answer that lies in between which is being
leaned toward on this package. This would favor a continuation in
an unsettled weather pattern through the week. /10
MARINE...
Issued at 410 PM CDT Fri Jun 16 2023
Moderate to occasionally strong southwest to west flow will
continue through Saturday, then weaken slightly Sunday into the
early part of next week. Hazardous conditions to small craft
should be expected near periodic thunderstorms through the
weekend, some producing very strong wind gusts and locally much
higher seas. /12
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 72 91 72 90 74 91 71 90 / 60 60 30 60 70 80 60 70
Pensacola 73 87 75 88 77 88 76 88 / 60 70 40 60 70 90 70 80
Destin 76 87 75 88 78 88 77 88 / 60 80 40 50 70 80 70 70
Evergreen 68 88 68 90 70 86 69 88 / 70 60 30 60 70 90 60 70
Waynesboro 68 87 69 90 70 89 68 88 / 70 50 30 60 70 80 40 60
Camden 66 85 66 87 69 86 67 86 / 70 70 20 60 70 80 50 60
Crestview 68 89 68 91 71 89 70 91 / 60 80 30 60 70 90 60 80
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Saturday evening for ALZ051>060-261>266.
High Rip Current Risk through Saturday evening for ALZ265-266.
FL...Flood Watch through Saturday evening for FLZ201>206.
High Rip Current Risk through Saturday evening for FLZ202-204-
206.
MS...Flood Watch through Saturday evening for MSZ067.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Jun 16, 7:06 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
706 PM CDT Fri Jun 16 2023
MSZ078-170045-
Stone MS-
706 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of western Stone County
through 745 PM CDT...
At 705 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles southeast of Lumberton, or 10 miles east
of Poplarville, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wiggins and Perkinston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Mississippi.
&&
LAT...LON 3091 8934 3091 8907 3070 8903 3076 8934
TIME...MOT...LOC 0005Z 265DEG 13KT 3088 8937
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MMSpecial weather statement, Jun 16, 7:14 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
714 PM CDT Fri Jun 16 2023
ALZ053-054-170100-
Clarke AL-Wilcox AL-
714 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of northeastern Clarke
and Wilcox Counties through 800 PM CDT...
At 713 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Vineland, or 8 miles northeast of
Thomasville, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thomasville, Camden, Pine Hill and Yellow Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southwestern Alabama.
&&
LAT...LON 3214 8728 3214 8725 3212 8726 3208 8719
3205 8718 3205 8705 3193 8703 3182 8784
3199 8784 3199 8767 3200 8766 3200 8763
3213 8762 3213 8752 3215 8752 3218 8731
TIME...MOT...LOC 0013Z 266DEG 33KT 3201 8765
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MMLocal storm report, Jun 16, 7:15 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
715 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Tstm Wnd Dmg 1 SSW West Pensacola 30.41N 87.28W
06/15/2023 Escambia FL Public
3 inch across live oak tree limb off top of
tree on ground and a couple more still up in
tree in front yard. Canopy which was secured
to 4 x 4 posts on 2 sides destroyed.
&&
JEHLocal storm report, Jun 16, 7:21 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
721 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM Tstm Wnd Dmg Citronelle 31.09N 88.24W
06/16/2023 Mobile AL Public
Tree down on a residence Centre St at Irwin
St in Citronelle. Time using radar.
&&
JEHLocal storm report, Jun 16, 7:26 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
726 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM Tstm Wnd Dmg 1 S Grove Hill 31.69N 87.78W
06/16/2023 Clarke AL Emergency Mngr
EMA reports windows blown out of a building
due to wind driven hail. Time using radar.
&&
JEHLocal storm report, Jun 16, 7:27 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
727 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM Hail 1 S Grove Hill 31.69N 87.78W
06/16/2023 M2.00 inch Clarke AL Emergency Mngr
EMA reports hen egg size hail in grove hill.
Time using radar.
&&
JEHThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:06 PM CDT | Special Weather Statement | MOB | Stone | 39 min |
| Jun 16, 8:15 PM CDT | Severe Thunderstorm Warning | MOB | Perry, Stone | 45 min |
| Jun 16, 8:23 PM CDT | Special Weather Statement | MOB | George | 52 min |
| Jun 16, 8:44 PM CDT | Severe Thunderstorm Warning | MOB | Stone | 46 min |
| Jun 16, 9:35 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 40 min |
| Jun 16, 10:14 PM CDT | Special Weather Statement | MOB | Wayne | 46 min |
| Jun 16, 10:45 PM CDT | Severe Thunderstorm Warning | MOB | Greene, Perry, Wayne | 22 min |
| Jun 16, 11:03 PM CDT | Special Weather Statement | MOB | Greene | 42 min |
| Jun 16, 11:15 PM CDT | Areal Flood Advisory | MOB | Greene, Perry, Wayne | 3 hr |
| Jun 16, 11:42 PM CDT | Special Weather Statement | MOB | George, Perry | 48 min |
| Jun 17, 1:18 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 42 min |
| Jun 17, 1:49 PM CDT | Severe Thunderstorm Warning | MOB | Greene, Perry, Wayne | 41 min |
| Jun 17, 1:56 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 49 min |
| Jun 17, 2:01 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 44 min |
| Jun 17, 2:28 PM CDT | Severe Thunderstorm Warning | MOB | Greene | 47 min |
| Jun 17, 3:06 PM CDT | Severe Thunderstorm Warning | MOB | George, Greene | 39 min |
| Jun 17, 3:12 PM CDT | Special Weather Statement | MOB | Wayne | 63 min |
| Jun 17, 3:14 PM CDT | Areal Flood Advisory | MOB | Wayne | 3 hr |
| Jun 17, 3:35 PM CDT | Severe Thunderstorm Warning | MOB | George | 40 min |
| Jun 17, 4:07 PM CDT | Severe Thunderstorm Warning | MOB | George, Greene, Perry | 38 min |
| Jun 17, 4:43 PM CDT | Severe Thunderstorm Warning | MOB | George, Greene | 36 min |
| Jun 17, 5:13 PM CDT | Areal Flood Advisory | MOB | George | 3 hr |
| Jun 17, 5:14 PM CDT | Areal Flood Advisory | MOB | George, Greene, Perry | 3 hr |
| Jun 17, 5:18 PM CDT | Severe Thunderstorm Warning | MOB | George, Greene, Perry | 42 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.